Internal Medicine
Online ISSN : 1349-7235
Print ISSN : 0918-2918
ORIGINAL ARTICLES
A Retrospective Study on the Epidemiological and Clinical Features of Emergency Patients with Large or Massive Consumption of Caffeinated Supplements or Energy Drinks in Japan
Yoshito KamijoMichiko TakaiYuji FujitaKiyotaka Usui
著者情報
ジャーナル オープンアクセス

2018 年 57 巻 15 号 p. 2141-2146

詳細
抄録

Objective We conducted a retrospective study on the epidemiological and clinical features of patients with acute caffeine poisoning in Japan.

Methods Letters requesting participation were sent to 264 emergency departments of hospitals, and questionnaires were mailed to those that agreed to participate.

Patients Participants were patients transported to emergency departments of hospitals between April 2011 and March 2016 after consuming large or massive amounts of caffeinated supplements and/or energy drinks (caffeine dose ≥1.0 g).

Results We surveyed 101 patients from 38 emergency departments. Since April 2013, the number of patients has markedly increased. Of these young patients (median age, 25 years), 53 were men, and 97 had consumed caffeine in tablet form. Estimated caffeine doses (n=93) ranged from 1.2 to 82.6 g (median, 7.2 g). Serum caffeine levels on admission (n=17) ranged from 2.0 to 530.0 μg/mL (median level, 106.0 μg/mL). Common abnormal vital signs and laboratory data on admission included tachypnea, tachycardia, depressed consciousness, hypercreatinekinasemia, hyperglycemia, hypokalemia, hypophosphatemia, and hyperlactatemia. Common signs and symptoms in the clinical course included nausea, vomiting, excitement/agitation, and sinus tachycardia. Seven patients (6.9%) who had consumed ≥6.0 g of caffeine, or whose serum caffeine levels on admission were ≥200 μg/mL, developed cardiac arrest. Ninety-seven patients (96.0%) recovered completely, but 3 patients (3.0%) died.

Conclusion The present analysis of data from more than 100 emergency patients revealed clinical features of moderate to fatal caffeine poisoning. We recommend highlighting the toxicity risks associated with ingesting highly caffeinated tablets.

著者関連情報
© 2018 by The Japanese Society of Internal Medicine
前の記事 次の記事
feedback
Top